Acetaminophen can hinder our body’s ability to heal itself

Arecent article published in Respiratory Care and Critical Care Medicine found that there’s an increased risk of asthma, rhinoconjunctivitis and eczema in adolescents with use of acetaminophen.

Arecent article published in Respiratory Care and Critical Care Medicine found that there’s an increased risk of asthma, rhinoconjunctivitis and eczema in adolescents with use of acetaminophen.

Dr. Richard Beasley, of the Medical Research Institute of New Zealand, recently conducted this study involving 322,000 and 115 centres involving children between the ages of 13 and 15 from 50 countries.

The rationale of this study was to determine the epidemiological evidence of the use of acetaminophen and a possible increased risk of developing asthma and other maladies.

Essentially, they wanted to investigate the risk of asthma and other allergic disorders associated with moderate and high use users of acetaminophen between the ages of 13 and 14, worldwide.

This was a part of the International Study of Asthma and Allergies in Children or, ISAAC and it looked at acetaminophen used in the past 12 months.

These were their findings. They used the children who had no acetaminophen exposure as the reference, or zero point. 

Adolescents who were reported as medium users, or moderate users of acetaminophen had a 1.43 higher chance of presenting with asthma. 

Those adolescents who were considered high users had a 2.51 higher chance suffering from maladies such as asthma, rhinoconjunctivitis, and eczema.

The researchers concluded that acetaminophen use may represent an important risk factor for development and or maintenance of asthma, rhinoconjunctivitis and eczema.

The authors postulated that use of acetaminophen causes and oxidant-induced airway inflammation.

Acetaminophen, much like many over-the-counter drugs should always be used sparingly. 

I always find it interesting when untoward effects of medication are called “side effects,” when in fact they are “direct effects” of using the medication.

Many well-meaning parents who want to do what’s best for their children—i.e. keep them comfortable, reduce the discomfort and help them in any way they can when they are feeling ill. 

But we must remember the mechanisms of disease and wellness and their individual expressions.

For instance, when one has food poisoning or some form of a gastrointestinal virus, vomiting is a sign of health. 

The body is attempting to rid itself of what is ailing it. 

This seems like a healthy response to me. 

A productive cough that is producing phlegm should be encouraged and not suppressed by cough syrup, as the body is trying to get rid of the pathogen that is in fact making it sick.

A fever, for instance, is another expression of health. 

When one has a, say, bacterial infection the body will attempt to rid itself of the bacteria by increasing its temperature. 

This is a healthy response. When my children have a fever, I do not intervene until the fever gets to the point where it needs to be brought down.

Aspirin, acetaminophen and the like should not be dispensed as though it is as benign as a Pez out of a Pez dispenser.

All medications have side effects and it should always be assessed on a cost-benefit ratio.

I’m thankful we have medication, as there are times when you need them. 

But is best for your health to dispense them wisely. Let your body do what was meant to do.

Dr. Markus Thiel is a doctor chiropractic. Questions and comments may be sent to askdrthiel@shaw.ca